Revista médica de Chile
versión impresa ISSN 0034-9887
ROJAS G, Paula; ARANCIBIA S, Pablo; BRAVO S, Verónica y VARELA G, Susana. Diabetes mellitus associated with olanzapine use. Rev. méd. Chile [online]. 2001, vol.129, n.10, pp. 1183-1185. ISSN 0034-9887. http://dx.doi.org/10.4067/S0034-98872001001000011.
Atypical antipsychotics are widely used in psychotic disorders, refractory to conventional neuroleptic agents. They induce minimal extra pyramidal side effects, probably due to their greater affinity for certain dopaminergic receptors. However, this polyreceptor affinity may be responsible for the development of other side effects. We report a 48 years old male drinker and addicted to cocaine, that after two months of Olanzapine use, developed a severe diabetes mellitus with fasting blood glucose values reaching 514 mg/dl. When he was admitted to the hospital, physical examination was normal and his body mass index was 28 kg/m2. Olanzapine was discontinued and blood glucose values gradually returned to normal. After two months of follow up, the patient is on dietary treatment and with a fasting glucose of 132 mg/dl (Rev Méd Chile 2001; 129: 1183-85)
Palabras clave : Antipsychotic Agents; Diabetes Mellitus; Drug Toxicity.